Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > Diabetes
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 02-16-2014, 06:58 AM   #1
Major LCF Poster!
 
Aomiel's Avatar
 
Join Date: Oct 2010
Posts: 2,569
Gallery: Aomiel
Stats: 330/140/140 A1c 4.8
WOE: Bernstein (Maintenance)
Start Date: January 2010
Warning: Women's issue may be TMI

This may be TMI for men but thought I'd bring it up because I don't see it too many places...

For 2 years prior to starting Bernstein and getting my blood sugars under control, I was plagued with external genital itching. They figured that, due to the diabetes, it was a yeast infection. Nope and they never could find a 'cause'. Their solution was to continue what I was doing to get some temporary relief - frequent washing and application of cream de la femme...a lubricant that I found that is wonderful for dryness.

Within 2 weeks of starting Bernstein, and my BG's dropping from 200-300 to around 110, the itching was gone...and so was the incredible dryness I had been dealing with. It was only after I discovered this that the doctors (my GYN, diabetes clinic, etc.) said, "Oh yeah, genital itching is a common 'neuropathy' of high blood sugars." Then why didn't they say that when I came to them with the issue in the first place?
Aomiel is offline   Reply With Quote

Sponsored Links
Old 02-16-2014, 08:23 AM   #2
Senior LCF Member
 
Join Date: Jul 2013
Location: Ontario, Canada
Posts: 151
Gallery: finallylosing
Stats: 206/135/I think I've reached it!
WOE: Bernstein
Start Date: May 2012
Wow, never heard of that kind of "neuropathy"! Glad it cleared up for you because it doesn't sound pleasant.
I know before I was diagnosed, like even as a kid, I had many yeast infections and my mom even had them check me for diabetes. I was probably borderline way back then but nothing was done.
finallylosing is offline   Reply With Quote
Old 02-20-2014, 06:17 AM   #3
Junior LCF Member
 
Join Date: Feb 2014
Posts: 3
Gallery: jensen
I too get this . Its always a sign my sugars are elevating. Soon as my sugars are normalized the problem resolves.
jensen is offline   Reply With Quote
Old 02-20-2014, 02:31 PM   #4
Major LCF Poster!
 
Janknitz's Avatar
 
Join Date: Jun 2011
Posts: 2,404
Gallery: Janknitz
Stats: 254/184/150
WOE: Low Carb High Fat, Primal
Start Date: June 16, 2011
Well, there's some motivation to keep you BG in good control!
Janknitz is online now   Reply With Quote
Old 02-21-2014, 06:38 AM   #5
Major LCF Poster!
 
Aomiel's Avatar
 
Join Date: Oct 2010
Posts: 2,569
Gallery: Aomiel
Stats: 330/140/140 A1c 4.8
WOE: Bernstein (Maintenance)
Start Date: January 2010
Jan...yeah, that's always in the back of my mind when something 'bad' tempts me. When someone asks what's the thing that motivates me the most, I can't tell 'em.
Aomiel is offline   Reply With Quote
Old 02-21-2014, 07:06 AM   #6
Major LCF Poster!
 
Aomiel's Avatar
 
Join Date: Oct 2010
Posts: 2,569
Gallery: Aomiel
Stats: 330/140/140 A1c 4.8
WOE: Bernstein (Maintenance)
Start Date: January 2010
Illogical diabetes management

I think I mentioned that my friend takes me in to the diabetes clinic with her because I'm her medical advocate. So about 2 weeks prior to her first appointment with the doctor, she started on Bernstein. In that 2 weeks, she took her BG's from slightly under 200 (pretty consistently) to around low 130's and dropped from 205 lbs to 190!

Despite going in with 2 weeks of food logs, weight loss chart and BG readings, they didn't seem at all impressed with her progress. Now, granted, they don't know if she's telling the truth at that point, but still. Anyway, she gave them a paper listing the basics of Bernstein's diet and they still prescribed the following *after being told that she was continuing on Bernstein and not their 140gm carb diet*.

Metformin 500mg twice a day (extended release)
Amaryl 4mg twice a day
Invokana 5mg once a day
Januvia 500mg once a day

After crashing to below 65 by mid morning for 2 days, and eating about 40gm carbs in an attempt to bring it up afterwards, I told her that I'd bet it was the Amaryl since that's a common side effect when combined with Metformin, and to call the clinic. Not impressed that it took her 2 more days to get ahold of them and only because she managed to get a person instead of voice mail.

Now, my logic says that if it is the Amaryl which beats on the pancreas to force it to produce insulin to take care of the carbs you eat at meals (explanation given by doctor), then sounds like the Amaryl should be dropped since she's not eating the expected 40gm of carbs at each meal. Guess 'medical' knowledge takes a different approach. Not sure I would have believed it if I wasn't on speaker phone with her.

The PA told her that her crash is due to not eating enough carbs and to increase her carbs to 40gm at each meal. When she/I explained that she is following Bernstein which is only 5 carbs at breakfast and 10 at lunch and dinner, the nurse immediately got on her high horse and said that's not healthy...the brain needs glucose to function. I agreed with her and then said, but protein, in the absence of the carbs, can supply the brain with that glucose. It's called gluconeogenesis. She wasn't interested. She also wasn't interested in her progress on Bernstein's prior to being put on medications.

She finally said, "Ok, the diet works *now*, but can she eat like this for life?" Dee and I just looked at each other and thought "seriously?". She told the nurse that she's not thinking into the future. Right now, this works and they need to work with her. At the point where she finds she can't, then she'll deal with it. I was so shocked. Dee is a very introverted person who tends to let just about everyone intimidate her. Maybe due to being abused as a child and then later having an abusive spouse. She's never really stood up for herself (husband was shot to death in a bar), so I was very proud of her for taking this 'stand'.

Anyway, what is it with the medical profession that they don't get that controlling our diabetes with as few meds as possible is *better* than just continuing to dump meds on us in ever increasing amounts without really addressing the underlying problem?

Not real impressed with this clinic anyway. The PA and nurses think ketogenic is the same as ketoacidosis. Oy. Oh and they finally said to discontinue the Amaryl.
Aomiel is offline   Reply With Quote
Old 02-21-2014, 11:03 AM   #7
Major LCF Poster!
 
Aomiel's Avatar
 
Join Date: Oct 2010
Posts: 2,569
Gallery: Aomiel
Stats: 330/140/140 A1c 4.8
WOE: Bernstein (Maintenance)
Start Date: January 2010
Oops sorry. The above was supposed to be a new thread.
Aomiel is offline   Reply With Quote
Old 02-23-2014, 12:31 PM   #8
Major LCF Poster!
 
shebasmudder's Avatar
 
Join Date: Mar 2010
Location: Atlanta
Posts: 1,604
Gallery: shebasmudder
Stats: 230/207/160
WOE: LCHF
Start Date: 1/15/14
Oh, my, I definitely had the permanent itchy feeling. My last a1c was 8.1 so that explains it. I was averaging 211 fbg per day. Thanks, op, for the insight. I may have to try to find that cream because I feel I am pre-menopausal.
shebasmudder is offline   Reply With Quote
Old 02-24-2014, 04:24 PM   #9
Major LCF Poster!
 
Aomiel's Avatar
 
Join Date: Oct 2010
Posts: 2,569
Gallery: Aomiel
Stats: 330/140/140 A1c 4.8
WOE: Bernstein (Maintenance)
Start Date: January 2010
Shebasmudder....I sent you a PM.
Aomiel is offline   Reply With Quote
Old 02-24-2014, 06:39 PM   #10
Junior LCF Member
 
Join Date: Dec 2013
Location: Southern CA
Posts: 5
Gallery: chesleeb
Stats: 276.4
WOE: Atkins
Start Date: 1/5/14
I love this thread had these issues when I quit Atkins.... getting back on the wagon
chesleeb is offline   Reply With Quote
Old 03-06-2014, 12:03 PM   #11
Very Gabby LCF Member!!!
 
cfine's Avatar
 
Join Date: Apr 2012
Location: Tennessee
Posts: 4,273
Gallery: cfine
Stats: 276/212/199
WOE: NK
Start Date: April 2012
If the medical community doesn't want us thinking that their is some conspiracy to keep us all sick then they need to change their tune!! I would have quit the medication without their approval but that's just me.
cfine is offline   Reply With Quote
Old 03-06-2014, 01:04 PM   #12
Major LCF Poster!
 
shebasmudder's Avatar
 
Join Date: Mar 2010
Location: Atlanta
Posts: 1,604
Gallery: shebasmudder
Stats: 230/207/160
WOE: LCHF
Start Date: 1/15/14
Quote:
Originally Posted by cfine View Post
If the medical community doesn't want us thinking that their is some conspiracy to keep us all sick then they need to change their tune!! I would have quit the medication without their approval but that's just me.
Me, too ! Whenever I get a known side effect, I'd don't have to call anyone. I will stop that med in an instant.
shebasmudder is offline   Reply With Quote
Old 03-06-2014, 06:36 PM   #13
Junior LCF Member
 
Join Date: Mar 2010
Location: Houston TX
Posts: 11
Gallery: soapluvr
Quote:
Originally Posted by cfine View Post
If the medical community doesn't want us thinking that their is some conspiracy to keep us all sick then they need to change their tune!! I would have quit the medication without their approval but that's just me.
I would have done the same thing. I don't pay much attention to idiot doctors.
soapluvr is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 04:49 PM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.